Isopropanol, or isopropyl alcohol, is a clear, colorless liquid that emits an odor that resembles acetone. It is a commercially available product mainly is found as a 70% solution in rubbing alcohol and hand sanitizers. Unlike the other toxic alcohols, isopropanol rarely causes death and is associated with ketosis without acidosis. Treatment of isopropanol ingestions are typically supportive therapy and ingestions are rarely lethal.
Typically caused by an accidental overdose of isopropyl alcohol.
Isopropanol ingestion is the second most common alcohol ingestion following ethanol but is the most common toxic alcohol ingestion reported to the United States poison control centers each year. In 2009, more than 20,000 cases were reported to the American Association of Poison Control Centers, with more than 80% of these cases being unintentional. Isopropanol has also classically been used as an ethanol substitute for the user to garner inebriation given its relative availability and low cost. Although typically used as an ethanol substitute, accidental exposures have been reported when large amounts of rubbing alcohol were used transdermally or children ingested it accidentally.
Much like the other toxic alcohols, the absorption of isopropanol is rapid, with nearly 80% being absorbed within 30 minutes of ingestion. Approximately 80% of the absorbed isopropanol is metabolized by the liver through first-order kinetics and is broken down into acetone by the enzyme alcohol dehydrogenase. Typically, blood levels of isopropanol peak between 30 minutes and 3 hours of ingestion, and isopropanol has a half-life of 3 to 7 hours. When ethanol is co-ingested with isopropanol, the half-life of isopropanol is increased because ethanol has a higher affinity to alcohol dehydrogenase as compared to isopropanol. Acetone, however, has a half-life of 22 hours and is primarily excreted by the kidneys. A potentially lethal dose is 2 to 4 mL/kg, but case reports have noted survival in adults with higher reported levels.
Classically, isopropyl alcohol toxicity is associated with rapid inebriation followed by hemorrhagic gastritis. History and physical exam findings are not specific for the type of toxic alcohol ingested by a patient. However, acetone is a potent central nervous system depressant, causing dizziness, headache, and inebriation. Given that isopropanol is a gastrointestinal irritant, patients also may complain of abdominal pain, nausea, vomiting, and hematemesis.
On physical examination, isopropanol intoxication mimics that ethanol intoxication. Due to having a higher molecular weight than ethanol, isopropanol, it is more intoxicating than ethanol and can produce an altered sensorium, hypotension, hypothermia, and even cardiopulmonary collapse. Hypotension is associated with a severe overdose and is related to a mortality rate of nearly 45%. On pupillary examination, miosis is the most common finding. Patients also may experience a loss of deep tendon and corneal reflexes and may experience an extensor reaction to plantar reflex testing.
Patients suspected of a toxic alcohol ingestion in which the toxic alcohol is unknown should undergo routine blood testing to include a complete blood count, basic metabolic profile, transaminases, pregnancy status, serum or urine ketones, lactate, ethanol, and acetaminophen and salicylate concentrations. An electrocardiogram should be obtained on all toxicological patients. Following an acute, unknown ingestion, toxic alcohol concentrations would be the best tests to perform but have limited availability in most hospitals because gas chromatography measures these concentrations with mass-spectroscopy confirmation.
Unlike the other toxic alcohols, isopropanol ingestion will reveal labs consistent with a ketosis without an apparent metabolic acidosis and a normal serum glucose level. The reason that a metabolic acidosis does not develop in an isopropanol ingestion is that the active metabolite, acetone, is a terminal ketone in the metabolic pathway and is an uncharged molecule, unlike the active metabolites in other toxic alcohol ingestions. However, the physician may note an elevated osmolar gap early in the presentation prior to significant metabolism, and reports have shown that an increase of 1 mg/dL in the serum of isopropanol will cause a 0.17 mOsm/kg rise in serum osmolality.
Pseudo-renal failure is a possible laboratory finding in isopropanol toxicity and is related to the Jaffe reaction, an analytical colorimetric method used to determine creatinine levels in both serum and urine. However, the presence of acetone in the serum can falsely elevate creatinine levels if this method is used without a corresponding elevation in blood urea nitrogen. Previous data has shown a creatinine level increase of 1 mg/dL for every 100 mg/dL of acetone in the serum. With this knowledge, a physician can calculate the serum acetone level in a patient by using this equation:
Treatment for isopropanol ingestion is mainly supportive with intravenous hydration. Gastric emptying or activated charcoal administration is not recommended due to the known rapid absorption. Unlike the other toxic alcohols, alcohol dehydrogenase inhibitors should not be used because the metabolites are not associated with any acidosis or significant end-organ toxicity. Treatment with fomepizole would prolong the elimination of isopropanol and would result in extended periods of intoxication. When there is a concern for malnutrition secondary to chronic alcoholism, the physician should prescribe thiamine, folate, and a multi-vitamin.
Hemodialysis is generally not indicated for the removal of the toxin but could be considered if a patient has persistent hypotension, lactic acidosis, or a serum concentration of more than 500 mg/dL. Due to the rapid absorption of isopropanol, those patients who do not develop coma within 6 hours of ingestion are unlikely to require extracorporeal removal of the toxin. Overall, the need for dialysis would be exceedingly rare. The patient should be monitored until clinical sobriety is achieved.
After an ingestion of isopropanol, patients will typically present with altered mental status. Although the differential diagnosis of a patient with an altered mental status is extensive, the mnemonic “AEIOU-TIPS” should be employed to aid the physician in narrowing down the cause of a patient’s altered sensorium:
Explore secondary causes of ketosis because ingestion of isopropanol will cause ketosis without acidosis. Include diabetic ketoacidosis, alcoholic ketoacidosis, starvation ketosis, and other toxic alcohol ingestions in the differential.
The management of isopropanol toxicity is best done with an interprofessional team that includes a nephrologist, intensivist, emergency department physician, nurse practitioner, hematologist, specialty-trained nurse, and poison control involving a toxicology trained physician or pharmacist. The key is to hydrate the patient and promote diuresis. Lactic acidosis usually reverses with hydration. A few patients may require ICU admission for monitoring of neurovitals. The specialty-trained pharmacist and toxicologist need to assist in the coordination of care and advice to avoid untoward consequences and provide appropriate education. Nursing will monitor therapeutic progress, and report any concerns to the rest of the team so further interventions can take place if needed. The prognosis for most patients is excellent with an interprofessional team approach. [Level 5]
|||Abo T,Yuki T,Xu R,Araki D,Takahashi Y,Sakaguchi H,Itagaki H, Expansion of the applicability domain for highly volatile substances on the Short Time Exposure test method and the predictive performance in assessing eye irritation potential. The Journal of toxicological sciences. 2018; [PubMed PMID: 29973473]|
|||Beauchamp GA,Valento M,Kim J, Toxic alcohol ingestion: prompt recognition and management in the emergency department [digest]. Emergency medicine practice. 2016 Sep 22; [PubMed PMID: 28745842]|
|||Beauchamp GA,Valento M, Toxic Alcohol Ingestion: Prompt Recognition And Management In The Emergency Department. Emergency medicine practice. 2016 Sep; [PubMed PMID: 27538060]|
|||Slaughter RJ,Mason RW,Beasley DM,Vale JA,Schep LJ, Isopropanol poisoning. Clinical toxicology (Philadelphia, Pa.). 2014 Jun; [PubMed PMID: 24815348]|
|||Désy O,Carignan D,de Campos-Lima PO, Short-term immunological effects of non-ethanolic short-chain alcohols. Toxicology letters. 2012 Apr 5; [PubMed PMID: 22266471]|
|||Cogliano VJ,Grosse Y,Baan RA,Straif K,Secretan MB,El Ghissassi F, Meeting report: summary of IARC monographs on formaldehyde, 2-butoxyethanol, and 1-tert-butoxy-2-propanol. Environmental health perspectives. 2005 Sep; [PubMed PMID: 16140628]|
|||Jammalamadaka D,Raissi S, Ethylene glycol, methanol and isopropyl alcohol intoxication. The American journal of the medical sciences. 2010 Mar; [PubMed PMID: 20090509]|
|||Kuroda Y,Fueta Y,Kohshi K,Nakao H,Imai H,Katoh T, [Toxicity of dichloropropanols]. Journal of UOEH. 2002 Sep 1; [PubMed PMID: 12235957]|